Hostname: page-component-8448b6f56d-tj2md Total loading time: 0 Render date: 2024-04-15T17:12:57.067Z Has data issue: false hasContentIssue false

Delirious episode secondary to rotigotine: the psychotic patch

Published online by Cambridge University Press:  19 July 2023

M. A. Andreo Vidal*
Affiliation:
Psiquiatría
M. Calvo Valcárcel
Affiliation:
Psiquiatría
P. Martínez Gimeno
Affiliation:
Psiquiatría
P. Pando Fernández
Affiliation:
Psiquiatría
B. Rodríguez Rodríguez
Affiliation:
Psiquiatría
N. Navarro Barriga
Affiliation:
Psiquiatría
M. Fernández Lozano
Affiliation:
Psiquiatría
M. J. Mateos Sexmero
Affiliation:
Psiquiatría
T. Jiménez Aparicio
Affiliation:
Psiquiatría
M. D. C. Valdecillo Adame
Affiliation:
Psiquiatría
C. de Andrés Lobo
Affiliation:
Psiquiatría
G. Guerra Valera
Affiliation:
Psiquiatría
M. Queipo de Llano de la Viuda
Affiliation:
Psiquiatría
A. A. Gonzaga Ramirez
Affiliation:
Psiquiatría
M. D. L. Á. Guillén Soto
Affiliation:
Psicología, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
A. Aparicio Parras
Affiliation:
Psicología, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
M. Esperesate Pajares
Affiliation:
Psiquiatría
*
*Corresponding author.

Abstract

Core share and HTML view are not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.
Introduction

There is a fine line separating psychiatry and neurology. Most movement disorders can have psychiatric symptoms, not only those caused by the disease itself, but also those induced by the drugs used to treat them.

Objectives

Presentation of a clinical case about a patient diagnosed with Parkinson’s disease presenting a several-month-long delirious episode due to dopaminergic drugs.

Methods

Literature review on drug-induced psychosis episodes in Parkinson’s disease.

Results

A 57-year-old patient with diagnosis of Parkinson’s disease for six years, who went to the emergency room accompanied by his wife due to delirious ideation. He was being treated with levodopa, carbidopa and rasagiline for years, and rotigotine patches whose dosage was being increased over the last few months.

His wife reported celotypical clinical manifestations and multiple interpretations of different circumstances occurring around her. He chased her on the street, had downloaded an app to look for a second cell phone because he believed she was cheating on him, and was obsessed with sex. He had no psychiatric background. It was decided to prescribe quetiapine.

The following day, he returned because he refused to take the medication since he thought he was going to be put to sleep or poisoned. It was decided to admit him to Psychiatry.

During the stay, rasagiline and rotigotine were suspended. Olanzapine and clozapine were introduced, with behavioral improvement and distancing from the psychotic symptoms which motivated the admission. The patient was also motorically stable. Although levodopa is best known for causing psychotic episodes, the symptons were attributed to rotigotine patches for temporally overlapping the dose increase.

Conclusions

Psychiatric symptoms are the third most frequent group of complications in Parkinson’s disease after gastrointestinal complications and abnormal movements. All medication used to control motor disorders can lead to psychosis, not only dopaminergics, but also selegiline, amantadine and anticholinergics.

Excessive stimulation of mesocortical and mesolimbic dopaminergic pathways can lead to psychosis, which is the most common psychiatric problem related to dopaminergic treatment.

In the face of a psychotic episode, antiparkinsonian drugs which are not strictly necessary for motor control should be withdrawn. If this is not sufficient, levodopa dose should be reduced, considering the side effects that may occur. When the adjustment of antiparkinsonian treatment is not effective, neuroleptics, especially quetiapine or clozapine, should be administered. In a recent study, pimavanserin, a serotonin 5-HT2 antagonist, was associated with approximately 35% lower mortality than atypical antipsychotic use during the first 180 days of treatment in community-dwelling patients.

Medication should always be tailor-made to suit each patient and we usually have to resort to lowering or withdrawing the dopaminergic medication.

Disclosure of Interest

None Declared

Type
Abstract
Creative Commons
Creative Common License - CCCreative Common License - BY
This is an Open Access article, distributed under the terms of the Creative Commons Attribution licence (https://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
Copyright
© The Author(s), 2023. Published by Cambridge University Press on behalf of the European Psychiatric Association
Submit a response

Comments

No Comments have been published for this article.